Jun 15, 2007
As an HIV "long-term survivor" (infected since the early 80's, on anti-viral therapy since 1990 and HAART since 1996), I've recently developed two conditions I never expected to live to see. The first is gout (limited to the left foot); the other is Peyronie's Disease, which I'd never heard of until plaque deposits and scar tissue formed in my penis, resulting in what are now severely bent erections. The gout might be explained by uric acid build-up associated with ritonavir or some other PI, but the Peyronie's is a mystery to everybody, as it is very rare and normally attributed to some kind of "trauma" to the penile shaft. In my case, this is doubtful, since I have had sex with anyone in about 3 years, and whatever trauma may have occurred "way back when" certainly took a long time to show itself. My doctors know of no connection between Peyronie's and either HIV infection or HAART. Do you?
Currently on a combo of Truvada, ritonavir and Reyataz, as well as Tricor for elevated lipids, etc. But over the years I've been on many others. Blood panels are and have been terrific -- ultra-sensitive undetectable v.l., 700+ CD4, 48% CD8 ratio -- any ideas?
| Response from Dr. Henry
I have had several HIV+ patients with Peyronie's disease over the last 20 years. I haven't noted any clear link to either HIV state or a particular treatment (occurs in the general population so two conditions can be seen independently of each other). If any reader is aware of a publication connecting Peyronie's disease with HIV treatment please post. Similarly, gout is seen in the general population and I have had numerous patients develop gout over the with some on meds known to raise uric acid like ddI. I haven't noted much problem with uric acid in patients on your current regimen. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.